zbMATH — the first resource for mathematics

Algebraic decompositions of commutative association schemes. (English) Zbl 0573.20051
A commutative association scheme of class d is a pair (X,R) of a finite set of points X and R \(=\{R_ 0,R_ 1,...,R_ d\}\) of non-empty subsets \(R_ i\) of \(X\times X\) with the following properties: (i) \(R_ 0=\{(x,x)\); \(x\in X\}\), (ii) For every (x,y)\(\in X\times X\), \((x,y)\in R_ i\) for exactly one i. (iii) For each \(i\in \{0,1,...,d\}\), \({}^ TR_ i=\{(y,x)\); \((x,y)\in R_ i\}=R_ j\) for some \(j\in \{0,1,...,d\}\). (iv) For each i,j,k\(\in \{0,1,...,d\}\), \(| \{z\in X\); \((x,z)\in R_ i\), \((z,y)\in R_ j\}| =p^ k_{ij}=const.\), whenever \((x,y)\in R_ k\). (v) \(p^ k_{ij}=p^ k_{ji}.\)
The connection between finite groups and commutative association schemes is known. Using this connetion the authors present certain constructions and results for commutative association schemes which arise in group theory. In Section 1, the authors define direct products of commutative association schemes and they relate the incidence matrices and parameters of two commutative association schemes with those of their direct product. In Section 2, the authors investigate the properties of commutative association schemes which are analogous to some properties of abelian groups. Finally, in Section 3, the authors prove the Krull- Schmidt theorem for commutative association schemes.
Reviewer: K.Burian

20K01 Finite abelian groups
05B20 Combinatorial aspects of matrices (incidence, Hadamard, etc.)
20D60 Arithmetic and combinatorial problems involving abstract finite groups
15A30 Algebraic systems of matrices
Full Text: DOI
[1] Bannai, E.; Ito, T., Algebraic combinatorics, (), Part I · Zbl 0555.05019
[2] Biggs, N.L., Automorphic graphs and the Krein condition, Geom. dedicata, 5, 117-127, (1976) · Zbl 0333.05108
[3] Cameron, P.J.; Goethals, J.M.; Seidel, J.J., The Krein condition, spherical designs, norton algebras and permutation groups, Indag. math., 40, 196-206, (1978) · Zbl 0408.05016
[4] Delsarte, P., An algebraic approach to the association schemes of coding theory, Philips research reports supplements, No. 10, (1773) · Zbl 1075.05606
[5] {\scY. Egawa}, Association Schemes of quadratic forms,J. Combin. Theory Ser. A, in press. · Zbl 0564.05014
[6] Ore, O., Ann. of math., 37, 265-292, (1936) · JFM 62.1099.08
[7] Wielandt, H., Finite permutation group, (1974), Academic Press New York
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.